SEARCH WITHIN CONTENT
VOLUME 21 , ISSUE 11 ( 2017 ) > List of Articles
Alexandra Gavala, Despoina Manou, Vasiliki Psalida, Maria Nystatzaki, Christos Mavrogiannis, George Alevizopoulos, Pavlos Myrianthefs
Keywords : Acute care, gastroscopy, intoxication, methadone, pharmacobezoar
Citation Information : Gavala A, Manou D, Psalida V, Nystatzaki M, Mavrogiannis C, Alevizopoulos G, Myrianthefs P. Methadone gastrobezoar in a psychiatric patient presented in coma. Indian J Crit Care Med 2017; 21 (11):796-798.
License: CC BY-ND 3.0
Published Online: 01-11-2017
Copyright Statement: Copyright © 2017; Jaypee Brothers Medical Publishers (P) Ltd.
A 43-year-old psychiatric patient was transferred in coma and hypercapnic respiratory failure at the emergency department. He was intubated for airway protection and transferred to the Intensive Care Unit (ICU). Abdominal X-ray revealed a radiopaque mass; a pharmacobezoar was suspected and confirmed by gastroscopy; one large in the stomach fundus and a smaller one in the pylorus. Gastric lavage through the gastroscope and administration of gastro-kinetic drugs and laxatives were able to dilute the bezoars. Tablets retrieved from the stomach identified as methadone and toxicological tests of the gastric fluid confirmed the presence of methadone as the only organic chemical compound. The patient was extubated on the 7th day and released from the ICU on the 10th day under psychiatric consultation having normal vital signs. Methadone gastric bezoar may lead to persistent intoxication, respiratory failure, and coma requiring ICU care. Diagnosis may be difficult and a high index of suspicion is needed.
© Jaypee Brothers Medical Publishers (P) LTD.